MAUDE Adverse Event Report: BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT

BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number PFSR101092
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/29/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a procedure, two navio soft tissue protectors had a bone pin stuck and there are difficult to separate.The procedure was continued with manual instrumentation and there were no delays.No other complications were reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for investigation.Dhr review found that no conditions that could contribute to the reported event were found.The reported product met manufacturing specifications prior to being released for distribution.A complaint history review found similar reports, this issue will continue to be monitored.The surgical technique guide (500197) provides instructions for using the tissue protector.This failure is an identified failure mode within the risk file.We were able to confirm if there was a relationship established between the reported event and the device.Visual inspection confirmed that the bone pin was stuck inside the tissue protector distal canula.A functional evaluation was performed and the lodged bone pins were removed by force.The threads on the bone pins contained tissue, further confirming the malfunction.The malfunction is due to a design issue due to the inner diameter of the tissue protector lumen diameter relative to the major diameter of the bone pin.Binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment and bending of the pin are also contributing factors.A corrective action was opened as a result of this issue and a new design and part number, pn: 101420, has been released.The medical investigation found that this complaint from the united states reported that the navio tissue protector had a pin stuck in it and could not be used.Per complaint details, the issue was found prior to use.Based on the information provided, there was no patient injury/impact as the procedure was completed with manual instrumentation and there were no delays.Smith and nephew has not received adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Our reference number: (b)(4).
 
Additional Manufacturer Narrative
Section h10: the device (pn 101092), used in treatment, was returned for investigation.Dhr review found that no conditions that could contribute to the reported event were found.The reported product met manufacturing specifications prior to being released for distribution.A complaint history review found similar reports, this issue will continue to be monitored.The surgical technique guide (500197) provides instructions for using the tissue protector.This failure is an identified failure mode within the risk file.A relationship between the reported event and the device was established.Visual inspection confirmed that the bone pin was stuck inside the tissue protector distal canula.A functional evaluation was performed and the lodged bone pins were removed by force.The threads on the bone pins contained tissue, further confirming the malfunction.The malfunction is due to a design issue due to the inner diameter of the tissue protector lumen diameter relative to the major diameter of the bone pin.Binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment and bending of the pin are also contributing factors.A corrective action was opened as a result of this issue and a new design and part number, pn 101420, has been released.Field actions were also taken for this part number due to a design issue.The medical investigation found that: this complaint from the united states reported that two navio tissue protectors had pins stuck in them and could not be used.Per complaint details, the issue was found prior to use.Based on the information provided, there was no patient injury/impact as the procedure was completed with manual instrumentation and there were no delays.Smith and nephew has not received adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Internal complaint reference number: (b)(4).

Brand Name
NAVIO SOFT TISSUE PROTECTOR
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer (Section G)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer Contact
rick confer
2828 liberty avenue
suite 100, PA 15222
4126833844
MDR Report Key10319392
Report Number3010266064-2020-01681
Device Sequence Number2912325
Product Code OLO
UDI-Device Identifier00885556628713
UDI-Public885556628713
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPFSR101092
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2020
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 06/29/2020
Supplement Date Received by Manufacturer02/23/2021
10/06/2022
Initial Report FDA Received Date07/24/2020
Supplement Report FDA Received Date02/24/2021
10/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1634-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown